View Full Version : Lupus and joint pain
11-27-2001, 01:16 PM
Lupus has often been misdiagnosed as rheumatoid arthritis. The inflamation and pain in the joints often mimick those in rheumatoid arthritis. Often, the drug therapy is for both conditions are the same
07-05-2003, 10:03 AM
According to the Lupus Foundation of America, more than 90% of people with SLE will experience joint and/or muscle pain. The major cause of joint pain is inflammation of the joints (arthritis) which can cause pain, swelling, tenderness, a feeling of warmth and fluid collection. However, pain in and around the joints may not always be due to lupus arthritis, it can also be due to other medical disorders such as:
*avascular necrosis of the bone
*bursitis and tendonitis
*other types of arthritis
Inflamation of the skeletal muscle may aslo develop in patients with SLE, this is called MYOSITIS and causes progressive weakness and loss of strenth of the extremeities.
07-17-2003, 08:02 PM
I have been sick since 1990, but it came and went for a couple years , I thought it was a long acting virus , mono? and being a tough outdoorsy type with a high threashold for pain , tried to ignore it. but it grew. then I spent 5 years with a country doctor who tried to figure it out. I had so many different symptoms he was baffled. I went through an A=Z battery of tests , unfortunatly all the wrong ones even lyme disease. I fiannly found a very good rheumaologist who found my RA factor was 226 , but had severe rashes when exposed to the sun along with a few other strange things, blue fingers, some swollen joints, then the tongue rash. the initial test for lupus was no , but he wanted to do more , he really thinks I have lupus. After all these years, I am now getting very severe weakness in arms and legs
08-18-2003, 10:28 PM
I have been diagnosed for a year but for about 6 years I knew something was wrong. Finally my blood work showed what was expected. My life has changed so much within the last 6 months. Thank goodness plaquinel has helped me I recently returned to work. Recently have been having alot of chest pain. So now I am going thru testing to see what is wrong there. I saw your post earlier about the sun. I had to give up most out door activities or slather myself in sun block every hour. Lately I find it difficult not to be totally bummed out. Things that triggor me into a flare up are coffee, stress, hormones, lack of sleep. Over the past couple of months I have tried to find what does and doesn,t cause me problems. Take time to be good to myself. My suggestion is to try to see what triggors you. And keep the faith there is a way to manage this disease. Learn everything you can. And know there are other out the willing to listen in the difficult times.
10-01-2003, 09:26 PM
Hi, After 2 and 1/2 years, my Dr. finally said all the aches, etc. were due to fibromyalgia cross over with Lupus, so it's really the muscles that ache. I haven't found any pain releif at all! The pain(especially in my neck and shoulders) keeps me awake for a long time. I'm trying amnitriptiline for that and am on high doses of cyclosporin.
10-02-2003, 08:49 AM
Soreangel; Fibromyalgia is a condition, but it is not a disease!! It affects about 6 million people is America and 90% of them are women and about 20% of all Lupus patients also have FM . FM can be extremely painful with debilitating fatigue, however, it IS NOT life-threatening! nor is it crippling and it DOES NOT damage your organs.
The most common symptoms are joint and muscle pain throughout the body, especially in the jaw, neck and shoulders; painful muscle cramps or spasms, muscle weakness; sleep disturbances; functional bowel symptoms such as abdominal cramping, bloating and swelling, numbness, tingling, and burning in your limbs and extremeties; headaches, memory loss, anxiety and difficutly concentrating.
While these symptoms are also common in LUPUS patients, especially with a positive ANA, the drugs used to treat LUPUS can actually cause FM to worsen (steroids and narcotic pain relievers)
FM is usually treated with NSAIDs (non-steroid anti-inflammatory drugs) and muscle relaxants for pain. Some times doctors will prescribe medications to promote restrull sleep.
Currently, I am using Cyclobenzaprine (Flexeril) for my Fibromyalgia and it seems to have lessened the pain and the spasms. If your doctor prescribes this to you, there are common side effects that you should know about to this drug (drowsiness, dizziness, dry mouth, headaches). But, you should be aware of the infrequent side effects (some of which are exactly like the FM symptoms the drug is supposed to be eliminating): bad taste, bloating, constipation, diarrhea, difficulty sleeping, difficulty speaking, excitement, frequent urination, nausea, vomiting, numbness or tingling in the extremities, pounding heartbeat, shaking, stomach or intestinal cramps. CONTACT YOUR DOCTOR IF YOU EXPERIENCE ANY OF THE FOLLOWING: blurred or double vision, clumsines, confusion, decreased coordination, depression, difficulty urinating, fainting, hepatitis, hives or itching, jaundice, low blood pressure, ringing in the ears, strange thoughts or dreams, water retention, unusual changes in mood or thought!!
I hope that I have been Helpful :lol:
I am here should you need anything else
06-28-2004, 06:49 PM
Hi Saysusie -
I thought your comments on FM were very interesting. I was diagnosed with RA incorrectly when I was 14 and then at 17 they discovered I had SLE. I'm 29 now and have had a relatively moderate disease. Lately I have had the worst joint pain I've ever known. I've always had joint pain, but this is awful. My fingers and wrists and shoudlers are the worst. I'm not sleeping well and have to work from home so much lately.
I found some of the symptoms you mentioned interesting and wondered if I should mention these to my doctor. Lately I have felt like I needed to urinate a lot more but it's hard for me to go. I've also had a lot of hives/itching lately. My skin has always been really sensitive - but lately I'm itching a lot. And welts or hives pop up all the time.
I just started taking methotrexate last week, which I'll take once a week by mouth, although my Rheumy is thinking of changing me to injections to avoid the nausea. I also take Plaquenil (which I've taken for 15 years) and Zoloft. I was recently given Lortab for the pain so I can get through the days.
Any thoughts? I just don't understand why this horrible joint pain has started now. I keep going over my daily habits to see if I'm doing something new and I'm really not! I don't get it. I know I live in Florida - and it is raining nearly every afternoon, which doesn't help. But I was born and raised here - it's never been this bad for me.
Well, thanks for listening! I appreciate any feedback you can give...
06-30-2004, 10:30 AM
Yes, I would suggest that you mention it to your doctor. Especially since so many Lupus patients also suffer from Fibromyalgia. Is your doctor a rheumatologist?
I am glad that your doctor is thinking about methotrexate injections. My daughter had to use methotrexate for joint pain etc...she usually had to spend and entire day in bed until the nausea and malaise subsided. We called those her "Methotrexate Days". I wish someone had suggested the injections to her :(
Let us know what your doctors say!
Peace and Blessings